Alert archive / Alabama / Winter Storm Warnings in 2019

Winter Storm Warning 1, NWS Mobile, AL

January 28, 2019Choctaw County, Alabama

NWS Mobile, AL issued this winter storm warning at Jan 28, 2019, 2:17 PM CST for Choctaw County, Alabama. It took effect at Jan 29, 2019, 3:00 AM CST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 2019, 2:17 PM CST (20:17 UTC)
In effect from
Jan 29, 2019, 3:00 AM CST
Expired
Jan 29, 2019, 5:03 AM CST
In force
2 hr
Issued by
NWS Mobile, AL

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WWUS44 KMOB 282017 AAA
WSWMOB

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Mobile AL
217 PM CST Mon Jan 28 2019

ALZ051-290600-
/O.UPG.KMOB.WW.Y.0001.190129T0900Z-190129T1800Z/
/O.NEW.KMOB.WS.W.0001.190129T0900Z-190129T1800Z/
Choctaw-
Including the cities of Butler, Lisman, and Silas
217 PM CST Mon Jan 28 2019

...WINTER STORM WARNING IN EFFECT FROM 3 AM TO NOON CST TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of up to
  2.5 inches are expected, especially over the northern half of 
  the county.

* WHERE...Choctaw County.

* WHEN...From 3 AM to noon CST Tuesday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions, 
  including during the morning commute on Tuesday. Be prepared 
  for significant reductions in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

&&

$$

ALZ052>055-MSZ067-075-076-290600-
/O.CON.KMOB.WW.Y.0001.190129T0900Z-190129T1800Z/
Washington-Clarke-Wilcox-Monroe-Wayne-Perry-Greene-
Including the cities of Chatom, Millry, Grove Hill, Jackson, 
Thomasville, Camden, Pine Hill, Homewood, Monroeville, 
Waynesboro, Beaumont, New Augusta, Richton, Leakesville, 
and McLain
217 PM CST Mon Jan 28 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON
CST TUESDAY...

* WHAT...Snow expected. Total snow accumulations range from a half
  to near 1.5 inches along and northwest of a line from
  Runnelstown Mississippi to Thomasville Alabama. Southeast of
  this line a quarter to a half inch of snow accumulation is 
  expected.

* WHERE...Portions of south central and southwest Alabama and 
  southeast Mississippi.

* WHEN...From 3 AM to noon CST Tuesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions, 
  including during the morning commute on Tuesday. Be prepared 
  for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

&&

$$
2 follow-up statements
629 
WWUS44 KMOB 290444
WSWMOB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mobile AL
1044 PM CST Mon Jan 28 2019

ALZ051-291300-
/O.CON.KMOB.WS.W.0001.190129T0900Z-190129T1800Z/
Choctaw-
Including the cities of Butler, Lisman, and Silas
1044 PM CST Mon Jan 28 2019

...WINTER STORM WARNING REMAINS IN EFFECT FROM 3 AM TO NOON CST
TUESDAY...

* WHAT...Rain will gradually transition to snow. Heavy snow
  expected at times. Total snow accumulations up to around 2.5
  inches are expected, especially over the northern half of
  Choctaw county. 

* WHERE...Choctaw County.

* WHEN...From 3 AM to noon CST Tuesday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions, 
  including during the morning commute on Tuesday. Be prepared 
  for significant reductions in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

&&

$$

ALZ052>055-MSZ067-075-076-291300-
/O.CON.KMOB.WW.Y.0001.190129T0900Z-190129T1800Z/
Washington-Clarke-Wilcox-Monroe-Wayne-Perry-Greene-
Including the cities of Chatom, Millry, Grove Hill, Jackson, 
Thomasville, Camden, Pine Hill, Homewood, Monroeville, 
Waynesboro, Beaumont, New Augusta, Richton, Leakesville, 
and McLain
1044 PM CST Mon Jan 28 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON
CST TUESDAY...

* WHAT...Rain will gradually transition to snow. Total snow
  accumulations are expected to range from one half to near 1.5
  inches along and northwest of a line from Beaumont Mississippi
  to Thomasville Alabama. Amounts up to one half inch are
  otherwise expected to the southeast of this line in the advisory
  area. 

* WHERE...Interior portions of south central and southwest 
  Alabama and southeast Mississippi.

* WHEN...From 3 AM to noon CST Tuesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions, 
  including during the morning commute on Tuesday. Be prepared 
  for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

&&

$$
379 
WWUS44 KMOB 291103
WSWMOB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mobile AL
503 AM CST Tue Jan 29 2019

ALZ051-291800-
/O.CAN.KMOB.WS.W.0001.000000T0000Z-190129T1800Z/
/O.EXA.KMOB.WW.Y.0001.000000T0000Z-190129T1800Z/
Choctaw-
Including the cities of Butler, Lisman, and Silas
503 AM CST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow. Snow accumulations 1 to 2 inches are expected.

* WHERE...Choctaw County.

* WHEN...Until noon CST today.

* ADDITIONAL DETAILS...Plan on difficult travel conditions, 
  including during the morning commute. Be prepared for reduced 
  visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

&&

$$

ALZ052>055-MSZ067-075-076-291800-
/O.CON.KMOB.WW.Y.0001.000000T0000Z-190129T1800Z/
Washington-Clarke-Wilcox-Monroe-Wayne-Perry-Greene-
Including the cities of Chatom, Millry, Grove Hill, Jackson, 
Thomasville, Camden, Pine Hill, Homewood, Monroeville, 
Waynesboro, Beaumont, New Augusta, Richton, Leakesville, 
and McLain
503 AM CST Tue Jan 29 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
TODAY...

* WHAT...Snow. Snow accumulations of up to one inch are expected.

* WHERE...Portions of south central and southwest Alabama and 
  southeast Mississippi.

* WHEN...Until noon CST today.

* ADDITIONAL DETAILS...Plan on slippery road conditions, 
  including during the morning commute. Be prepared for reduced 
  visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this winter storm warning went out at Jan 28, 12:20 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jan 28, 12:20 PM CST, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1220 PM CST Mon Jan 28 2019

.DISCUSSION...See updated information below.

&&

.UPDATE...Current forecast looks good. Could see a few minor
tweaks this evening maybe for tonights precip but nothing
significant attm. Stay tuned. Did bring the winds up significantly
for tonight and on Tues due to the strong push of cold air in the
wake of the front. Right now not seeing wind advisory criteria
though we may get very close to these conditions mostly over the
coastal counties of both AL and NWFL during the day on Tue. 32/ee

&&

.MARINE...Have made a few tweaks to the earlier forecast mainly
to bring winds up over inland bays and sounds. As a result a
Small Craft Advisory will be in effect for the entire marine area
including all inland bays and sounds from 3 am CST through 6 pm
CST on Tue and the open gulf waters out to 60 nm including lower
Mobile Bay and MS Sound through Tues midnight. 32/ee

&&

.AVIATION...
18Z issuance...VFR conditions through about 29.06z followed by
mostly MVFR cigs through 29.18z. Lower cigs mostly in low stratus
and light rain in the wake of a strong cold front that moves
across the region after midnight tonight. Winds will be south to
southwest at 8 to 12 knots through about 29.09z followed by a
strong west to northwest flow at 15 to 25 knots with higher gusts
through about 29.15z then north through 29.18z. 32/ee

&&

.PREV DISCUSSION... /issued 632 AM CST Mon Jan 28 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
28/12Z issuance...VFR and light winds of 10 knots or less expected
across the region today into the early evening hours. Ceilings
develop and lower this afternoon and tonight, but generally
remain VFR. Precipitation develops overnight, especially after
midnight as a cold front approaches from the west. Over
northwestern portions of the forecast area rain will change to
snow as we approach sunrise Tuesday morning. 12/DS

PREV DISCUSSION... /issued 456 AM CST Mon Jan 28 2019/

NEAR TERM /Now Through Monday night/...High pressure just to the
east of the forecast area this morning will weaken and get pushed
further to the east through this evening as a strong cold front
moves rapidly toward the forecast area from the west. Mostly clear
skies this morning but increasing clouds expected through this
evening as the front approaches. Highs today generally in the lower
60s.

Increasing southwesterly flow today and this evening in advance
of the approaching front, shifting to the northwest and becoming
stronger after midnight in the wake of the front as it moves east
across the area.

No precipitation today, but rain will develop and begin to move into
the area from the west around midnight tonight as the front
approaches. The front will move east across the entire forecast
area between midnight and 6 AM Tuesday morning with much colder
air quickly spilling into the region in its wake. An upper
shortwave in the base of a broad upper trof will rotate toward the
area late tonight and associated large scale ascent will result
in continued light to moderate precipitation behind the front. In
the wake of the front, rain transitions to a rain/snow mix after
about about 3 AM Tuesday and then to all snow as cold air makes
its way into the area toward daybreak. At this time, snow could
begin accumulating along and north of a general Beaumont MS to
Camden AL line before daybreak, with up to near one half of an
inch possible in some parts of Wayne and Choctaw counties.
Additional accumulations will be possible after 6 AM Tuesday and
are further discussed in the short term discussion below. Some
slick spots on roads, especially bridges and overpasses are
possible before daybreak (and more likely for a few hours after
sunrise Tuesday), mainly over parts of Choctaw and Wayne counties.
Snow will then spread east after sunrise, and again impacts,
locations and accumulations for this is discussed in the short
term discussion which follows. We have now issued a Winter Weather
Advisory beginning at 3 AM Tuesday morning for portions of
interior southeast MS and interior southwest AL, roughly for
counties along and north of the aforementioned Beaumont-Camden
line. Locations farther south and east will likewise see a
transition to rain/snow mix after daybreak Tuesday. Turning much
colder with the frontal passage, with lows tonight ranging from
the lower 30s far northwestern zones to the lower/mid 40s far
southeastern and coastal zones. 12/DS

SHORT TERM /Tuesday Through Wednesday night/...With arctic cold
front making passage Tuesday, strong cold air advection in its
wake and a drop in temperatures occurs thru the day. Post frontal
precipitation falling in the deepening colder thermal profiles
supports snow over the interior Tuesday morning. Latest WPC
probabilities for measurable snow indicate a 10-20% line extending
from Perry Co. MS to central Butler Co. AL. The probabilities for
snow amounts approaching around 1" increase northward from there,
with the higher probability (40 to 60%) over Choctaw Co. AL.
Latest gridded snowfall totals ending by noon Tuesday range from a
half to near 1.5 inches along and northwest of a line from
Runnelstown MS to Thomasville, AL. Southeast of this line to
southern Perry Co. MS to Monroeville AL to eastern Wilcox Co. AL,
a quarter to a half inch of snow accumulation is advertised. Winter
weather advisory for all areas mentioned continues to noon Tue
and headlines will be posted on the 4 AM package. Main impacts
will be to driving as some slick spots on bridges and overpasses
become likely.

Just to the south and east of the winter weather advisory, snow
flurries are quite possible from the remainder of the southeast MS
zones to central/northern portions of Mobile/Baldwin Co's
northeast from there to along the I-65 corridor also thru noon.
Forecasters expect no accumulation at this time of snow in these
areas.

Dry air quickly spreads in from west to east with precipitation
ending by Tuesday afternoon. Northwest flow increases Tuesday and
could increase to wind advisory criteria over the coastal zones.
Later shifts will monitor for this potential. There are
indications that high level clouds will be increasing from west to
east late Tuesday night, which could have an impact on how cold it
gets. For now, will maintain lows in the lower 20s over the
interior. 29 to 32 along the coast.

A chilly day on tap Wednesday. With the consideration of thickening
high based cloud cover Wednesday, forecasters favor a lower
adjustment to daytime highs which look to stay in the 40s area-
wide. Wednesday night cold. /10

LONG TERM /Thursday Through Sunday/...Surface high pressure
gradually moves east of the area during the longer term resulting
in a gradual modification in daytime highs/night-time lows to
close out the week. Daytime highs recover back into the 60s over
the weekend with a small chance of showers. /10

MARINE...High pressure continues to prevail over the marine area
through today but gradually weakens this evening as a strong cold
front approaches from the west. This front is expected to move east
across the marine area after midnight tonight with a strong
offshore flow and building seas developing in its wake. We have
gone ahead and issued a Small Craft Advisory for all Gulf waters
and the Mississippi Sound and southern Mobile Bay beginning 3 AM
Tuesday and continuing through 9 PM Wednesday, with Exercise Caution
elsewhere. Winds and seas will be subsiding on Wednesday, gradually
falling below SCA criteria late. A light to moderate mainly easterly
flow is then expected late in the week. 12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Winter Weather Advisory from 3 AM to noon CST Tuesday for
     ALZ051>055.

FL...None.
MS...Winter Weather Advisory from 3 AM to noon CST Tuesday for MSZ067-
     075-076.

GM...Small Craft Advisory from 3 AM to 6 PM CST Tuesday for GMZ630-
     633>636.

     Small Craft Advisory from 3 AM Tuesday to midnight CST Tuesday
     night for GMZ631-632-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jan 28, 6:18 AM CST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
618 AM CST Mon Jan 28 2019

ALZ056>060-261>266-FLZ201>206-MSZ078-079-291230-
Conecuh-Butler-Crenshaw-Escambia-Covington-Mobile Inland-
Baldwin Inland-Mobile Central-Baldwin Central-Mobile Coastal-
Baldwin Coastal-Escambia Inland-Escambia Coastal-Santa Rosa Inland-
Santa Rosa Coastal-Okaloosa Inland-Okaloosa Coastal-Stone-George-
618 AM CST Mon Jan 28 2019

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

A moderate risk for rip currents can be expected along the Gulf
beaches of Alabama and Northwest Florida by tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A moderate risk for rip currents can be expected along the Gulf
beaches of Alabama and Northwest Florida Tuesday night through
Wednesday night.

Tuesday morning there is a potential for a mixture of rain and light
snow along and north of I-10, but little to no accumulations are
expected at this time. For those that may be driving further north
into central Mississippi and central Alabama, it should be noted
that roads could become hazardous Tuesday morning due to accumulating
snow. This will be especially true for bridges and overpasses.

Very cold temperatures will filter into the region on Tuesday in the
wake of a strong cold front. Daytime highs on Tuesday remaining in
the 30s in some interior areas, and Tuesday night low temperatures
in the lower 20 for most interior locations with some mid to upper
20s closer to the coast. A hard freeze is possible. In addition,
wind chill temperatures Tuesday and Tuesday night are likely to be
in the teens.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ051>055-MSZ067-075-076-291230-
Choctaw-Washington-Clarke-Wilcox-Monroe-Wayne-Perry-Greene-
618 AM CST Mon Jan 28 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO NOON CST TUESDAY...

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama and southeast Mississippi.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Winter Weather Advisory.

Rain will change over to snow very late tonight, and could begin
accumulating along and north of a general Beaumont MS to Camden AL
line before daybreak, with up to near one half of an inch possible in
some parts of Wayne and Choctaw counties. Hazardous driving conditions
could develop due to some slick spots on roads, especially bridges
and overpasses are possible before daybreak in this area.

A moderate risk for rip currents can be expected along the Gulf
beaches of Alabama and Northwest Florida by tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Winter Weather Advisory.

Snow expected Tuesday morning. Storm total snow accumulations will
range from a half to near 1.5 inches along and northwest of a line
from Runnelstown Mississippi to Thomasville Alabama. Southeast of
this line to southern Perry County Mississippi to Monroeville Alabama
to eastern Wilcox County Alabama, a quarter to a half inch of snow
accumulation is expected. Hazardous driving conditions will be
possible due to some slick spots on roads, especially bridges and
overpasses during the morning hours on Tuesday. Snows end by early
afternoon, but some lingering hazards will continue to be possible
through late afternoon.

Very cold temperatures will filter into the region on Tuesday in the
wake of a strong cold front. Daytime highs on Tuesday remaining in
the 30s in some interior areas, and Tuesday night low temperatures
in the lower 20 for most interior locations. A hard freeze is
possible. In addition, wind chill temperatures Tuesday and Tuesday
night are likely to be in the teens.

A moderate risk for rip currents can be expected along the Gulf
beaches of Alabama and Northwest Florida tonight through Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630-633>636-291230-
Northern Mobile Bay-Perdido Bay-Pensacola Bay System-
Western Choctawhatchee Bay-Eastern Choctawhatchee Bay-
618 AM CST Mon Jan 28 2019

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous conditions for small craft are expected to develop over
much of the marine area tonight and continue through Tuesday night
as strong northerly flow and increased waves develop in the wake of a
cold front.

GMZ631-632-650-655-670-675-291230-
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
618 AM CST Mon Jan 28 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 9 PM CST TUESDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft are expected to develop over
much of the marine area late tonight as a cold front moves across the
marine area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft are expected to develop continue
over much marine area Tuesday through Tuesday night as strong
northerly flow and increased waves continue in the wake of a cold
front.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 4:23 AM CSTWinter Weather AdvisoryMOBChoctaw, Clarke, Monroe, Washington, Wilcox29 hr
Jan 28, 5:13 AM CSTSmall Craft AdvisoryMOB49 hr

Nearby

Winter Storm Warnings in Alabama, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.